Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 41, NWS Melbourne, FL

June 12, 2007Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 12, 2007, 12:14 PM EDT for Volusia County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2007, 12:14 PM EDT (16:14 UTC)
Expired
Jun 12, 2007, 1:15 PM EDT
In force
61 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 122 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 121618
SVRMLB
FLC127-121715-
/O.NEW.KMLB.SV.W.0041.070612T1614Z-070612T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1214 PM EDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VOLUSIA COUNTY IN FLORIDA.

* UNTIL 115 PM EDT

* AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  ORMOND BY THE SEA...AND MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... 
HOLLY HILL...DAYTONA BEACH...PORT ORANGE...WILBUR BY THE SEA...  
PONCE INLET...NEW SMYRNA BEACH...EDGEWATER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

OTHER STORMS FORMING TO THE WEST WILL MOVE SOUTH INTO NORTH CENTRAL 
VOLUSIA COUNTY. THESE STORMS WILL BE CAPABLE OF BECOMING SEVERE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2940 8106 2926 8143 2876 8104 2893 8071

$$

KELLY
2 follow-up statements
000 
WWUS52 KMLB 121635
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1231 PM EDT TUE JUN 12 2007

FLC127-121715-
/O.CON.KMLB.SV.W.0041.000000T0000Z-070612T1715Z/
VOLUSIA FL-
1231 PM EDT TUE JUN 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR VOLUSIA COUNTY...

AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE 
STRONGEST STORMS WERE LOCATED OVER INTERIOR PORTIONS WEST OF  
DAYTONA BEACH...MOVING SOUTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PONCE 
INLET...NEW SMYRNA BEACH...EDGEWATER...AND OAK HILL.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

PEA SIZE HAIL WAS REPORTED IN DAYTONA BEACH AND A WIND GUST TO 42 
MPH WAS REPORTED AT DAYTONA BEACH AIRPORT.

LAT...LON 2940 8106 2926 8143 2876 8104 2893 8071

$$

KELLY
000 
WWUS52 KMLB 121718
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT TUE JUN 12 2007

FLC127-121724-
/O.EXP.KMLB.SV.W.0041.000000T0000Z-070612T1715Z/
VOLUSIA FL-
115 PM EDT TUE JUN 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR COASTAL VOLUSIA COUNTY HAS 
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORMS 
THAT PROMPTED THE WARNING HAD WEAKENED AND ARE NOW LOCATED OVER OAK 
HILL AND EDGEWATER...MOVING SOUTHEAST. THUS THE WARNING HAS BEEN 
ALLOWED TO EXPIRE. NONETHELESS...HEAVY RAIN AND GUSTY WINDS ALONG 
WITH FREQUENT LIGHTNING STRIKES WILL CONTINUE IN SOUTHEAST VOLUSIA 
COUNTY THROUGH 2 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR EAST CENTRAL FLORIDA.

LAT...LON 2940 8106 2926 8143 2876 8104 2893 8071

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:05 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 12, 12:05 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1205 PM EDT TUE JUN 12 2007

...NUMEROUS STORMS THIS AFTERNOON WITH SOME POSSIBLY SEVERE...

UPDATE...HAVE ADDED SEVERE THUNDERSTORM WATCH TO CWF AND ZFP.
HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED SHORTLY. EXPECT CONVECTIVE
LINE APPROACHING NORTHERN CWA TO CONTINUE TO DROP SOUTHWARD INTO
MODERATELY UNSTABLE ATMOSPHERE. GREATEST THREAT CONTINUES TO BE
LOCALLY DAMAGING WIND GUSTS AND HAIL...WITH A SMALL THREAT FOR AN
ISOLATED TORNADO MAINLY ALONG EASTERN PENINSULA WHERE BOUNDARY
INTERACTIONS MOST LIKELY. SKYWARN NET WILL BE ACTIVATED FROM KMLB BY
1700Z.

.DISCUSSION...TODAY/TONIGHT...VORTICITY LOBES WITHIN CYCLONIC FLOW
ALOFT WILL CONTINUE TO ADVECT ACROSS THE NORTHERN PENINSULA AND
ADJACENT COASTAL WATERS THIS AFTERNOON/EVENING. ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE THIS AFTERNOON ALONG WITH STRENGTHENING
MID LEVEL WESTERLY FLOW. SOUTHWARD PROPAGATION OF OUTFLOW BOUNDARIES
AND DIURNAL DEVELOPMENT OF SEA/LAKE BREEZE BOUNDARIES WILL PROVIDE
ADDITIONAL FOCUS FOR CONVERGENCE/LIFT.

EXPECT SCATTERED STORM DEVELOPMENT ACROSS ECFL THIS AFTERNOON...
BECOMING NUMEROUS ACROSS NORTHERN HALF LATE AFTERNOON-EARLY EVENING.
EAST COAST SEA BREEZE SHOULD PROPAGATE SLOWLY INLAND ACROSS COASTAL
COUNTIES...BUT WITH WESTERLY STEERING FLOW...EXPECT INTERIOR
STORMS/OUTFLOWS AND GULF COAST BREEZE BOUNDARY TO INTERACT WITH THE
ATLANTIC SEA BREEZE OVER THE EASTERN PORTION OF THE PENINSULA AFTER
20Z...RESULTING IN GREATEST THREAT FOR SEVERE STORMS. THIS
SCENARIO/TIMING IS CONSISTENT WITH RECENT LOCAL 2.5/8KM WRF MODEL.
DAMAGING DOWNBURST WINDS AND HAIL APPEAR TO THE BE THE GREATEST
THREATS...HOWEVER HIGH LOW-LEVEL HELICITY ALONG BOUNDARIES...
PRIMARILY NEAR THE EAST COAST...SUGGESTS A LOW TORNADO THREAT AS
WELL. CURRENT HAZARDOUS WEATHER OUTLOOK IN GOOD SHAPE. ZFP/CWF
INCLUDE POSSIBILITY OF STRONG STORMS...BUT MAY UPDATE AROUND MID DAY
TO EMPHASIZE SEVERE WIND/HAIL THREAT.

WOULD NOT BE SURPRISED TO SEE SOME REDEVELOPMENT LATE TONIGHT...EVEN
THOUGH THE LOCAL AIR MASS WILL BE WELL WORKED OVER BY THEN...GIVEN
INCREASING LARGE SCALE ASCENT.

&&

.AVIATION...EXPECT NMRS IFR TSRA TO FORM AFT 18Z...AND LINGERING
WELL PAST 00Z. TAFS SHOW EARLIER START TIMES FOR INLAND AIRPORTS
GIVEN EXPECTED W-E MOVEMENT. STRONG WIND GUSTS (35KT+) AND HAIL
POSSIBLE WITH SOME STORMS TODAY...MOST LIKELY KDAB/KMLB/KVRB VCNTY
20Z-02Z.

&&

.MARINE...BOATING CONDITIONS ARE GENERALLY EXPECTED TO REMAIN
BENIGN...EXCEPT IN THE VICINITY OF SCATTERED CONVECTION. STORMS
MOVING OFFSHORE WILL POSE A SIGNIFICANT THREAT WITH WINDS IN EXCESS
OF 35KT AND LOCALLY ROUGH SEAS. OTHERWISE...LIGHT SYNOPTIC FLOW
TYPICAL FOR THIS OF YEAR WILL GENERALLY RESULT IN 2-3 FT SEAS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...SPRATT
LONG TERM/FIRE WX....PENDERGRAST
SVR WX/RADAR...KELLY/SHARP
Hazardous weather outlook, Jun 12, 6:12 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
612 AM EDT TUE JUN 12 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
122100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
612 AM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...

...STRONG TO SEVERE THUNDERSTORMS TO IMPACT EAST CENTRAL FLORIDA
THIS AFTERNOON AND EVENING...

SUFFICIENT MOISTURE COUPLED WITH THE AFTERNOON SEA AND LAKE BREEZES
AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL RESULT IN NUMEROUS
SHOWERS AND LIGHTNING STORMS ACROSS MOST OF THE AREA TODAY...WITH
AN INCREASED THREAT FOR STRONG TO SEVERE STORMS. COLD TEMPERATURES
ALOFT AND INCREASING MID LEVEL WINDS WILL INCREASE THE THREAT FOR
STORMS TO PRODUCE DAMAGING WIND GUSTS AND HAIL...AND AN ISOLATED
TORNADO CANNOT BE RULED OUT NEAR BOUNDARY COLLISIONS. FREQUENT TO
EXCESSIVE LIGHTING WILL ALSO BE POSSIBLE IN THE MORE INTENSE STORM
CELLS.

THE THREAT APPEARS TO BE PARTICULARLY HIGH FROM AROUND THE SAINT
JOHNS RIVER TO THE VOLUSIA AND BREVARD COUNTY BEACHES.

...FLOOD IMPACT...

GIVEN THE BOUTS OF LOCALLY HEAVY RAINFALL THAT HAS OCCURRED OVER
PARTS OF THE AREA SINCE THE BEGINNING OF THE MONTH...MANY LOCATIONS
ARE BECOMING MORE SUSCEPTIBLE TO TEMPORARY FLOODING...ESPECIALLY IN
POORLY DRAINED LOW LYING AREAS. STORMS TODAY WILL BE EASILY CAPABLE
OF PRODUCING IN EXCESS IF TWO INCHES OF RAINFALL IN ONE HOUR...
WHICH COULD RESULT IN LOCALIZED FLOODING.

...MARINE THUNDERSTORM GUST IMPACT...

A SQUALL LINE MOVING RAPIDLY OFFSHORE NORTHEAST FLORIDA WILL AFFECT
THE VOLUSIA COUNTY OFFSHORE WATERS EARLY THIS MORNING. INTENSE LIGHTNING
STORMS THAT DEVELOP OVER LAND TODAY WILL MOVE OFFSHORE THE ATLANTIC
WATERS DURING THE LATE AFTERNOON AND EARLY TO MID EVENING. STRONG WINDS
...LOCALLY HIGH SEAS...FREQUENT TO EXCESSIVE LIGHTNING AND HAIL
ARE EXPECTED WITH THE STRONGEST STORMS TODAY. THE GREATEST THREAT FOR
STORMS OVER THE ATLANTIC APPEARS TO BE NORTH OF SEBASTIAN INLET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE STORMS ARE EXPECTED AGAIN ON WEDNESDAY...WITH
DECREASING COVERAGE OF STORMS FORECAST FROM THURSDAY INTO THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION OF SKYWARN
MAY BE NEEDED...AS THE STORM PREDICTION CENTER HAS OUTLOOKED ALL
OF EAST CENTRAL FLORIDA UNDER A SLIGHT RISK FOR SEVERE STORMS.
AS SUCH...THERE IS THE POTENTIAL FOR A WATCH TO BE ISSUED TODAY.

CRISTALDI

In the hours before

Special weather statement, Jun 12, 11:58 AM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1158 AM EDT TUE JUN 12 2007

FLZ041-044-141-121700-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1158 AM EDT TUE JUN 12 2007

...LINE OF STRONG THUNDERSTORMS APPROACHING NORTHERN LAKE
AND VOLUSIA COUNTIES...

AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 15 MILES NORTHWEST OF ORMOND BY THE SEA TO
31 MILES WEST OF LAKE GEORGE...MOVING SOUTHEAST AT 30 MPH. THESE
STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE IN ST AUGUSTINE
EARLIER THIS MORNING.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ORMOND BEACH...
DAYTONA BEACH...PIERSON....DELAND...PAISLEY.

THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE
UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER
OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY AND MAY
CAUSE TEMPORARY FLOODING OF SOME ROADS. SEEK SHELTER INDOORS UNTIL
THE STORM PASSES. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
FUNNEL CLOUDS.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

PERSONS OUTDOORS SHOULD SEEK SHELTER IN ENCLOSED BUILDINGS OR HARD
TOPPED VEHICLES.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:41 AM EDTSpecial Marine WarningMLB2 hr
Jun 12, 7:45 AM EDTSpecial Marine WarningMLB90 min
Jun 12, 11:20 AM EDTSpecial Marine WarningMLB115 min
Jun 12, 12:46 PM EDTSevere Thunderstorm WarningMLBLake, Seminole, Volusia59 min
Jun 12, 12:47 PM EDTSpecial Marine WarningMLB88 min
Jun 12, 2:34 PM EDTSpecial Marine WarningMLB85 min
Jun 12, 3:41 PM EDTSpecial Marine WarningMLB2 hr
Jun 12, 4:08 PM EDTSevere Thunderstorm WarningMLBSaint Lucie52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.